Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 28, NWS San Angelo, TX

May 18, 201113 counties in Texas

NWS San Angelo, TX issued this red flag warning at May 18, 2011, 4:58 AM CDT for 13 counties in Texas. It took effect at May 18, 2011, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2011, 4:58 AM CDT (09:58 UTC)
In effect from
May 18, 2011, 1:00 PM CDT
Expired
May 18, 2011, 8:00 PM CDT
In force
7 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Schleicher County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 50 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6356 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WWUS84 KSJT 180958
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 AM CDT WED MAY 18 2011

...RED FLAG WARNING TODAY...

.A DRYLINE WILL PUSH EAST ACROSS MUCH OF WEST CENTRAL TEXAS LATER
TODAY AND CREATE CRITICAL FIRE DANGER CONDITIONS WEST OF THE
DRYLINE. EXPECT WEST TO SOUTHWEST WINDS AT 20 FEET ABOVE GROUND
LEVEL AROUND 20 MPH WITH GUSTS NEAR 30 MPH. IN ADDITION...PLAN FOR
AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES ACROSS THE RED FLAG
WARNING AREA TO RANGE FROM AROUND 10 PERCENT TO THE UPPER TEENS.

TXZ049-054-064>066-071-072-076-098-113-127-190100-
/O.UPG.KSJT.FW.A.0023.110518T1800Z-110519T0100Z/
/O.NEW.KSJT.FW.W.0028.110518T1800Z-110519T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CROCKETT-
HASKELL-JONES-TAYLOR-
458 AM CDT WED MAY 18 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND VERY LOW RELATIVE HUMIDITY
VALUES FOR FIRE WEATHER ZONES 049...054...064...065...066...071
...072...076...098...113 AND 127...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  RUNNELS...IRION...TOM GREEN...CROCKETT...HASKELL...JONES... 
  TAYLOR. 

* WIND: WEST TO SOUTHWEST 20 TO 30 MPH.

* HUMIDITY: 10 TO 20 PERCENT.

* TIMING: AFTERNOON AND EARLY EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  AVOID OUTDOOR BURNING...AND OBSERVE OUTDOOR BURN BANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$

TXZ077-078-190100-
/O.NEW.KSJT.FW.W.0028.110518T1800Z-110519T0100Z/
SCHLEICHER-SUTTON-
458 AM CDT WED MAY 18 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND VERY LOW RELATIVE HUMIDITY
VALUES FOR FIRE WEATHER ZONES 077 AND 078...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

* AFFECTED AREA: IN TEXAS...SCHLEICHER...SUTTON.

* WIND: WEST TO SOUTHWEST 20 TO 30 MPH.

* HUMIDITY: 10 TO 20 PERCENT.

* TIMING: AFTERNOON AND EARLY EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  AVOID OUTDOOR BURNING...AND OBSERVE OUTDOOR BURN BANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$


HUBER
1 follow-up statement
061 
WWUS84 KSJT 190035
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
735 PM CDT WED MAY 18 2011


TXZ049-054-064>066-071-072-076>078-098-113-127-190145-
/O.EXP.KSJT.FW.W.0028.000000T0000Z-110519T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CROCKETT-
SCHLEICHER-SUTTON-HASKELL-JONES-TAYLOR-
735 PM CDT WED MAY 18 2011

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING. 

RELATIVE HUMIDITIES WILL RECOVER ABOVE 80 PERCENT TONIGHT. WINDS
WILL GENERALLY REMAIN AROUND 10 MPH BUT MAY BECOME GUSTY LATER
TONIGHT. 

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at May 18, 4:26 AM CDT, 32 minutes earlier.

Area forecast discussion, May 18, 4:26 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
426 AM CDT WED MAY 18 2011

.SHORT TERM...
RAIN CHANCES FOR THE NEXT 24 HOURS ACROSS WEST CENTRAL TEXAS LOOK
SLIGHTLY MORE PROMISING. AN APPROACHING UPPER-LEVEL TROUGH OF LOW
PRESSURE WILL DIG INTO THE FOUR CORNERS REGION OF THE NATION
TODAY. THIS SHIFT IN THE UPPER-LEVEL PATTERN WILL CREATE FAVORABLE
SOUTHWEST FLOW ALOFT OVER TEXAS LATER TODAY. THE COMBINATION OF
MINOR SHORT WAVES EMBEDDED IN THE SOUTHWEST FLOW ALOFT AND
MOISTURE CONVERGENCE ALONG AND NEAR A SURFACE DRYLINE MAY INITIATE
SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS
MAINLY THE NORTHWESTERN HALF OF WEST CENTRAL TEXAS. EXACTLY WHERE
SHOWERS AND THUNDERSTORMS MAY DEVELOP DEPENDS ON EXACTLY WHERE THE
DRYLINE IS LOCATED THIS AFTERNOON AND EVENING. IF ANY
THUNDERSTORMS DO DEVELOP...A FEW MAY BECOME SEVERE WITH DEADLY
LIGHTNING...LARGE HAIL...AND DAMAGING WINDS THE MAIN THREATS.
RETURNING STRATUS WILL DOMINATE MUCH OF WEST CENTRAL TEXAS THIS
MORNING. HOWEVER...LOOK FOR THE STRATUS TO CLEAR LATER THIS
MORNING AS THE DRYLINE BEGINS TO PUSH EAST ACROSS WEST CENTRAL
TEXAS. MODELS HAVE BEEN CONSISTENTLY UNDER FORECASTING AFTERNOON
HIGHS. THUS...I CONTINUED WITH NUMBERS FOR HIGHS TODAY WHICH ARE A
CATEGORY OR TWO ABOVE MOS GUIDANCE. OVERNIGHT TONIGHT...THE
DRYLINE WILL RETREAT WEST...AND STRATUS WILL AGAIN DOMINATE WEST
CENTRAL TEXAS BY SUNRISE.

HUBER

.LONG TERM...
THE 00Z GFS AND ECMWF ARE IN BETTER AGREEMENT WITH THE UPPER
SYSTEM OVER THE WESTERN THIRD OF THE US THURSDAY AND FRIDAY.
THE UPPER LOW WILL LIFT INTO WYOMING BY FRIDAY MORNING...
AND THE UPPER TROUGH AXIS WILL PIVOT EAST ACROSS NEW MEXICO
AND INTO THE OK/TX PANHANDLES DURING THE DAY FRIDAY. ON
THURSDAY EXPECT THE DRYLINE TO MIX EAST INTO OUR AREA AND
SHOULD BISECT OUR CWFA WITH A NORTHEAST-SOUTHWEST ORIENTATION
BY LATE AFTERNOON. HAVE LOW CHANCE POP FOR LATE THURSDAY
AFTERNOON ALONG/AHEAD OF THE DRYLINE. THE BETTER CHANCE FOR
THUNDERSTORMS SHOULD BE THURSDAY NIGHT...AS THE UPPER TROUGH
APPROACHES AND WITH THE DRYLINE HAVING RETREATED TO THE
WEST. THE BETTER CHANCE FOR THUNDERSTORMS SHIFTS INTO OUR EASTERN
COUNTIES ON FRIDAY...WHEN THE DRYLINE IS EXPECTED TO ADVANCE
INTO OUR EAST/SOUTHEAST COUNTIES. SEVERE STORMS WILL BE POSSIBLE
WITH MAXIMUM CAPES PROGGED TO BE IN THE RANGE OF 1500-2500 J/KG...
INCREASING UPPER LEVEL SOUTHWESTERLY FLOW AND INCREASING LIFT.

MODELS HAVE BEEN INCIDATING AN UNSETTLED PATTERN FOR THE WEEKEND
AND INTO THE FIRST PART OF NEXT WEEK. ANOTHER UPPER TROUGH IS
PROGGED TO ENTER THE WEST COAST WITH WEST-SOUTHWEST FLOW ALOFT
INTO TEXAS. A FEW EMBEDDED MID/UPPER LEVEL DISTURBANCES COULD
MOVE ACROSS OUR REGION BUT HAVE UNCERTAINTY WITH TIMING AND
PLACEMENT OF THESE DISTURBANCES. DRYLINE SHOULD ROUGHLY BISECT
OUR AREA ON SATURDAY BEFORE RETREATING TO THE WEST SATURDAY NIGHT.
INDICATIONS ON SUNDAY AND MONDAY ARE FOR THE DRYLINE TO ENTER AT
LEAST OUR WESTERN COUNTIES DURING PEAK HEATING. INSTABILITY AND
STRENGTH OF FLOW ALOFT FAVOR A CONDITIONAL SEVERE WEATHER THREAT
AS WELL. CARRYING SLIGHT CHANCE POPS SATURDAY THROUGH MONDAY...
MAINLY DURING THE LATE AFTERNOON THROUGH EARLY NIGHTTIME HOURS.

TEMPERATURES HAVE UNDERGONE A WARMING TREND IN THE PAST COUPLE
OF DAYS...AND ARE EXPECTED TO BE ABOVE NORMAL THROUGH THE LONG
TERM...ESPECIALLY WITH THE MAXIMUMS. A LOW-LEVEL THERMAL RIDGING
PATERN OF VARYING STRENGTH IS INDICATED ACROSS OUR REGION...WITH
A SLIGHT RETREAT TO THE WEST SUNDAY AND MONDAY.

19

.FIRE WEATHER...

A RED FLAG WARNING WILL BE IN EFFECT TODAY FOR MAINLY LOCATIONS
ALONG AND WEST OF A LINE EXTENDING FROM HASKELL...TO ABILENE...TO
BALLINGER...AND ON TO SONORA. A SURFACE DRYLINE WILL MIX EAST TODAY
ACROSS WEST CENTRAL TEXAS AND EXTEND NEAR THIS LINE BY MID
AFTERNOON. MUCH DRIER AIR WEST OF THE DRYLINE...ALONG WITH AFTERNOON
HIGH TEMPERATURES TODAY IN THE LOWER TO MID 90S...WILL HELP PRODUCE
MINIMUM RELATIVE HUMIDITY VALUES RANGING FROM AROUND 10 PERCENT TO
THE UPPER TEENS ACROSS THE RED FLAG WARNING AREA. IN
ADDITION...WINDS ALOFT MIXING TO THE SURFACE WILL LIKELY PRODUCE
WINDS AT 20 FEET ABOVE GROUND LEVEL TODAY ACROSS THE WARNING AREA AT
LEAST IN THE 20 TO 25 MPH RANGE. BEYOND TODAY...PLAN FOR ELEVATED TO
CRITICAL FIRE DANGER DURING THE AFTERNOON HOURS FOR MOST OF THE SAME
AREA THROUGH NEXT WEEKEND...AS A SURFACE DRYLINE ADVANCES EAST
ACROSS WEST CENTRAL TEXAS DURING THE DAYLIGHT HOURS.

HUBER

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 91  70  91  68  90 /  20  20  20  30  20
SAN ANGELO 	 96  70  94  68  92 /  20  20  20  30  20
JUNCTION 	 90  72  89  72  89 /  10  10  20  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: COKE...CROCKETT...FISHER...
HASKELL...IRION...JONES...NOLAN...RUNNELS...SCHLEICHER...
STERLING...SUTTON...TAYLOR...TOM GREEN.

&&
Hazardous weather outlook, May 17, 9:42 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
942 PM CDT TUE MAY 17 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-190245-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
942 PM CDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY WEDNESDAY AFTERNOON
ALONG AND WEST OF A LINE FROM HASKELL...TO ABILENE...TO SAN
ANGELO...TO OZONA DUE TO LOW RELATIVE HUMIDITY VALUES...AND STRONG
WEST TO SOUTHWEST WINDS.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
BEHIND THE DRYLINE EACH AFTERNOON THROUGH THE REST OF THE WEEK AS
WELL...MAINLY ALONG AND WEST OF A HASKELL TO SONORA LINE. IN THESE
AREAS...GUSTY SOUTHWEST WINDS WILL COMBINE WITH RAPIDLY FALLING
AFTERNOON HUMIDITIES. CARE SHOULD BE TAKEN TO PREVENT ACCIDENTAL
FIRES.

THUNDERSTORMS MAY DEVELOP MAINLY DURING THE AFTERNOON AND EVENING
HOURS ACROSS MUCH OF WEST CENTRAL TEXAS FROM WEDNESDAY INTO THE
WEEKEND. A FEW THUNDERSTORMS MAY BECOME SEVERE. ALTHOUGH IT IS TOO
EARLY TO SPECIFY THE EXACT THREATS...EXPECT AT LEAST DEADLY
LIGHTNING...LARGE HAIL...AND DAMAGING WINDS TO BE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:30 PM CDTFire Weather WatchSJTCoke, Crockett, Fisher, Haskell, Irion, Jones and 5 more7 hr

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.